When caring for our fur babies, you strive to keep them safe from anything that could harm them. But what happens when our lovable canines consume everyday items found in a typical home? One particular item pet owners should be aware of are Visine eye drops – even if it doesn’t look like something appetizing to your pup, if consumed, the effects can quickly become dangerous. Continue reading below to learn about why this product is hazardous and what to do if your pup has consumed Visine.
Effects of Visine on Dogs
Over-the-counter nasal sprays and eye drops often include imidazoline decongestants as they effectively narrow blood vessels. These substances, such as those found in Visine, can have adverse cardiac and neurological effects on dogs. The precise cause behind this remains uncertain to researchers. If you attempt to administer these drops to your dog’s eyes, they will be put at great risk for eye injury. The FDA does not approve of use of this drug on pets as it can cause more harm than good. A major concern if your dog ingests Visine. If your pup chews/swallows a bottle of Visine eye drops, they are at severe risk for poisoning. If treatment is not sought out, death can quickly follow.
Pets can experience severe poisoning, and in some cases, even death, if they chew on a Visine bottle. Even a small ingestion can lead to noticeable clinical symptoms within 30 minutes to several hours. Common signs to watch out for include:
- Lethargy or depression
- low blood pressure
- Life-threatening low heart rate
If your pup has ingested Visine eye drops, immediate veterinary attention is necessary as this medication is rapidly absorbed. Call your veterinarian and Pet Poison Helpline at (855) 764-7661 for life-saving treatment steps. At the veterinary clinic, your veterinarian may administer activated charcoal to bind the toxins. IV fluids will help combat dehydration. Medications may be given to help your dog’s heart rate. Your pup may be hospitalized until they are stable. In order to increase the likelihood of your dog’s recovery, it is essential to seek timely and appropriate medical treatment. Additionally, it is of utmost importance to keep all medications out of their reach to prevent any incidents of poisoning.